Common antibiotic linked to heart attack risk

Share this content:

Erythromycin, a common antibiotic prescribed for many conditions over the last 50 years, significantly increases the risk of heart attack, particularly when combined with some newer, popular drugs, according to a new study.

Wayne A. Ray, a professor of preventive medicine at Vanderbilt University School of Medicine in Nashville who conducted the study, said certain erythromycin-other drug combos provided "an unacceptably high risk" – about six deaths for every 10,000 people taking erythromycin for a typical two-week treatment period while on other drugs.

The risk of cardiac death was more than five times greater when patients took erythromycin along with other drugs that increase its concentration in the blood, according to Ray and colleagues, writing in Thursday's edition of the New England Journal of Medicine.

Researchers concentrated on the effects of erythromycin pills in combination with calcium channel blockers for high blood pressure and certain infection-control medicines. The scientist believe the other drugs may slow down the dissolution of erythromycin, which leads to trapped salt inside heart muscles, extending the time between heartbeats, causing abnormal rhythms.

Other antibiotics can safely be substituted for erythromycin, Ray said.